Monday Miscellaneous

Diphenhydramine

Source: Wikimedia

Benadryl can cause hallucinations.

A 24-year-old man presented to the emergency department with acute anticholinergic symptoms, hallucinations, and bizarre behavior following a large ingestion of diphenhydramine (Benadryl).

Weird. I guess Benadryl joins cold medication and Tylenol in the category of “OTC drugs that can do a quite a bit of damage.” Just goes to show that OTC ≠ safe.

A couple of snippets from Harvard’s School of Public Health:

Continue reading

Monday Miscellaneous

Smart pacemakers: Pacemakers that detect motion, O2 levels and other metrics.

Modern pacemakers are externally programmable and allow cardiologists to select the optimal pacing modes for individual patients. The complexity and reliability of modern pacemakers have increased significantly, mainly due to developments in and use of sensing technologies. Therefore, modern pacemakers with sensors are applied not only for pacing but also for other functions such as obtaining diagnostic data and providing continuous cardiac monitoring and long-term trended clinical information.

[…]

In rate-responsive pacemakers, some of new physiological parameters are sensed and utilized for diagnosis, such as body vibration or movement, respiratory rate, electrocardiograph (ECG), heart rate, physiological impedance, temperature, and venous oxygen saturation

[Emphasis mine]

Continue reading